7 doctors weighed in:

Can long term opiate abuse cause seizures?

7 doctors weighed in
Dr. Clarence Lyons
Family Medicine
3 doctors agree

In brief: It could

It could

In brief: It could

It could
Dr. Clarence Lyons
Dr. Clarence Lyons
Thank
Dr. Nikolaos Zacharias
Obstetrics & Gynecology - Maternal Fetal Medicine
2 doctors agree

In brief: Absolutely.

Opiate abuse affects the seizure threshold and can trigger epilepsy by hypoxic brain injury during periods of apnea from overdose.
Another reason to avoid drug abuse...

In brief: Absolutely.

Opiate abuse affects the seizure threshold and can trigger epilepsy by hypoxic brain injury during periods of apnea from overdose.
Another reason to avoid drug abuse...
Dr. Nikolaos Zacharias
Dr. Nikolaos Zacharias
Thank
Dr. William Singer
Pediatrics - Neurology

In brief: Yes

Yes,especially if you stop using suddenly

In brief: Yes

Yes,especially if you stop using suddenly
Dr. William Singer
Dr. William Singer
Thank
1 comment
Dr. James Rotchford
Seizures from opiate withdrawal would be rare if other causes are not present. Opiate abuse is associated with a lot of medical complications that can result, if not treated in seizures. I would suggest you look into co-morbid conditions. One that comes to my mind is a history of serious head trauma, less common would be brain abscesses, etc...all the best and talk to your doc about this.
Read more answers from doctors